Alert archive / Alabama / Red Flag Warnings in 2023
Red Flag Warning 4, NWS Birmingham, AL
NWS Birmingham, AL issued this red flag warning at Oct 30, 2023, 12:37 PM CDT for 29 counties in Alabama. It took effect at Oct 31, 2023, 10:00 AM CDT. It was in force for 9 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Oct 30, 2023, 12:37 PM CDT (17:37 UTC)
- In effect from
- Oct 31, 2023, 10:00 AM CDT
- Expired
- Oct 31, 2023, 7:00 PM CDT
- In force
- 9 hr
- Issued by
- NWS Birmingham, AL
All 29 counties
Autauga County, AL, Bibb County, AL, Blount County, AL, Calhoun County, AL, Cherokee County, AL, Chilton County, AL, Clay County, AL, Cleburne County, AL, Coosa County, AL, Dallas County, AL, Elmore County, AL, Etowah County, AL, Fayette County, AL, Greene County, AL, Hale County, AL, Jefferson County, AL, Lamar County, AL, Lowndes County, AL, Marengo County, AL, Marion County, AL, Montgomery County, AL, Perry County, AL, Pickens County, AL, Shelby County, AL, St. Clair County, AL, Sumter County, AL, Talladega County, AL, Tuscaloosa County, AL, Walker County, AL
The radar
The Birmingham radar (KBMX), 11 km from the middle of the area, began a volume at 17:39 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Birmingham, AL (KBMX), launched 12:00Z, 5.6 hours before the alert went out and 10 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 33 J/kg
- Mixed-layer CIN
- -53 J/kg
- Mixed-layer LCL
- 891 m above ground
- 0-6 km bulk shear
- 44 kt
- 0-1 km storm-relative helicity
- 116 m²/s²
- 0-3 km storm-relative helicity
- 113 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
535 WWUS84 KBMX 301737 RFWBMX URGENT - FIRE WEATHER MESSAGE National Weather Service Birmingham AL 1237 PM CDT Mon Oct 30 2023 ...RED FLAG WARNING NOW IN EFFECT FOR MUCH OF CENTRAL ALABAMA ON TUESDAY. A FIRE WEATHER WATCH REMAINS IN EFFECT FOR ALL OF CENTRAL ALABAMA ON WEDNESDAY... ALZ011>013-015-017>028-030>036-039>044-311000- /O.UPG.KBMX.FW.A.0002.231031T1800Z-231101T0000Z/ /O.NEW.KBMX.FW.W.0004.231031T1500Z-231101T0000Z/ /O.CON.KBMX.FW.A.0003.231101T1600Z-231102T0000Z/ Marion-Lamar-Fayette-Walker-Blount-Etowah-Calhoun-Cherokee- Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega- Clay-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Marengo-Dallas- Autauga-Lowndes-Elmore-Montgomery- 1237 PM CDT Mon Oct 30 2023 ...RED FLAG WARNING IN EFFECT FROM 10 AM TO 7 PM CDT TUESDAY FOR MUCH OF CENTRAL ALABAMA... ...FIRE WEATHER WATCH REMAINS IN EFFECT FROM WEDNESDAY MORNING THROUGH WEDNESDAY EVENING FOR ALL OF CENTRAL ALABAMA... The National Weather Service in Birmingham has issued a Red Flag Warning for much of Central Alabama, which is in effect from 10 AM to 7 PM CDT Tuesday. * WINDS...North 5 to 15 mph with gusts up to 25 mph. * RELATIVE HUMIDITY...As low as 20 to 25 percent. * IMPACTS...The combination of a dry air mass and windy conditions will result in critical fire weather conditions. Outdoor burning is highly discouraged. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now....or will shortly. A combination of strong winds...low relative humidity...and warm temperatures can contribute to extreme fire behavior. A Fire Weather Watch means that critical fire weather conditions are forecast to occur. Listen for later forecasts and possible Red Flag Warnings. && $$ ALZ029-037-038-045>050-311000- /O.CON.KBMX.FW.A.0003.231101T1600Z-231102T0000Z/ Randolph-Tallapoosa-Chambers-Macon-Bullock-Lee-Russell-Pike- Barbour- 1237 PM CDT Mon Oct 30 2023 ...FIRE WEATHER WATCH REMAINS IN EFFECT FROM WEDNESDAY MORNING THROUGH WEDNESDAY EVENING FOR ALL OF CENTRAL ALABAMA... * WINDS...North 10 to 15 mph with gusts up to 20 mph. * RELATIVE HUMIDITY...As low as 20 to 25 percent. * IMPACTS...The combination of a dry air mass and windy conditions will result in critical fire weather conditions. Outdoor burning is highly discouraged. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Fire Weather Watch means that critical fire weather conditions are forecast to occur. Listen for later forecasts and possible Red Flag Warnings. && $$
3 follow-up statements
464 WWUS84 KBMX 310759 RFWBMX URGENT - FIRE WEATHER MESSAGE National Weather Service Birmingham AL 259 AM CDT Tue Oct 31 2023 ...RED FLAG WARNING NOW IN EFFECT FOR MUCH OF CENTRAL ALABAMA FOR TODAY. A FIRE WEATHER WATCH REMAINS IN EFFECT FOR ALL OF CENTRAL ALABAMA ON WEDNESDAY... ALZ011>013-015-017>028-030>036-039>044-312100- /O.CON.KBMX.FW.W.0004.231031T1500Z-231101T0000Z/ /O.CON.KBMX.FW.A.0003.231101T1600Z-231102T0000Z/ Marion-Lamar-Fayette-Walker-Blount-Etowah-Calhoun-Cherokee- Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega- Clay-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Marengo-Dallas- Autauga-Lowndes-Elmore-Montgomery- 259 AM CDT Tue Oct 31 2023 ...RED FLAG WARNING REMAINS IN EFFECT FROM 10 AM THIS MORNING TO 7 PM CDT THIS EVENING... ...FIRE WEATHER WATCH REMAINS IN EFFECT FROM WEDNESDAY MORNING THROUGH WEDNESDAY EVENING... * WINDS...North 10 to 15 mph with gusts up to 25 mph. * RELATIVE HUMIDITY...As low as 25 percent. * IMPACTS...The combination of a dry air mass and windy conditions will result in critical fire weather conditions. Outdoor burning is highly discouraged. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now....or will shortly. A combination of strong winds and low relative humidity can contribute to extreme fire behavior. A Fire Weather Watch means that critical fire weather conditions are forecast to occur. Listen for later forecasts and possible Red Flag Warnings. && $$ ALZ029-037-038-045>050-312100- /O.CON.KBMX.FW.A.0003.231101T1600Z-231102T0000Z/ Randolph-Tallapoosa-Chambers-Macon-Bullock-Lee-Russell-Pike- Barbour- 259 AM CDT Tue Oct 31 2023 ...FIRE WEATHER WATCH REMAINS IN EFFECT FROM WEDNESDAY MORNING THROUGH WEDNESDAY EVENING... * WINDS...North 10 to 15 mph with gusts up to 25 mph. * RELATIVE HUMIDITY...As low as 25 percent. * IMPACTS...The combination of a dry air mass and windy conditions will result in critical fire weather conditions. Outdoor burning is highly discouraged. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Fire Weather Watch means that critical fire weather conditions are forecast to occur. Listen for later forecasts and possible Red Flag Warnings. && $$
945 WWUS84 KBMX 311808 RFWBMX URGENT - FIRE WEATHER MESSAGE National Weather Service Birmingham AL 108 PM CDT Tue Oct 31 2023 ...RED FLAG WARNING REMAINS IN EFFECT FOR MUCH OF CENTRAL ALABAMA FOR TODAY. A FIRE WEATHER WATCH REMAINS IN EFFECT FOR ALL OF CENTRAL ALABAMA ON WEDNESDAY... ALZ011>013-015-017>028-030>036-039>044-010000- /O.CON.KBMX.FW.W.0004.000000T0000Z-231101T0000Z/ /O.CON.KBMX.FW.A.0003.231101T1600Z-231102T0000Z/ Marion-Lamar-Fayette-Walker-Blount-Etowah-Calhoun-Cherokee- Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega- Clay-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Marengo-Dallas- Autauga-Lowndes-Elmore-Montgomery- 108 PM CDT Tue Oct 31 2023 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 7 PM CDT THIS EVENING... ...FIRE WEATHER WATCH REMAINS IN EFFECT FROM WEDNESDAY MORNING THROUGH WEDNESDAY EVENING... * WINDS...North 5 to 15 mph with gusts up to 25 mph. * RELATIVE HUMIDITY...As low as 24 percent. * IMPACTS...The combination of a dry air mass and windy conditions will result in critical fire weather conditions. Outdoor burning is highly discouraged. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now....or will shortly. A combination of strong winds and low relative humidity can contribute to extreme fire behavior. A Fire Weather Watch means that critical fire weather conditions are forecast to occur. Listen for later forecasts and possible Red Flag Warnings. && $$ ALZ029-037-038-045>050-010000- /O.CON.KBMX.FW.A.0003.231101T1600Z-231102T0000Z/ Randolph-Tallapoosa-Chambers-Macon-Bullock-Lee-Russell-Pike- Barbour- 108 PM CDT Tue Oct 31 2023 ...FIRE WEATHER WATCH REMAINS IN EFFECT FROM WEDNESDAY MORNING THROUGH WEDNESDAY EVENING... * WINDS...North 10 to 15 mph with gusts up to 25 mph. * RELATIVE HUMIDITY...As low as 24 percent. * IMPACTS...The combination of a dry air mass and windy conditions will result in critical fire weather conditions. Outdoor burning is highly discouraged. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Fire Weather Watch means that critical fire weather conditions are forecast to occur. Listen for later forecasts and possible Red Flag Warnings. && $$
194 WWUS84 KBMX 010023 RFWBMX URGENT - FIRE WEATHER MESSAGE National Weather Service Birmingham AL 723 PM CDT Tue Oct 31 2023 ...RED FLAG WARNING REMAINS IN EFFECT FOR MUCH OF CENTRAL ALABAMA FOR TODAY. A FIRE WEATHER WATCH REMAINS IN EFFECT FOR ALL OF CENTRAL ALABAMA ON WEDNESDAY... ALZ011>013-015-017>028-030>036-039>044-011200- /O.EXP.KBMX.FW.W.0004.000000T0000Z-231101T0000Z/ /O.CON.KBMX.FW.A.0003.231101T1600Z-231102T0000Z/ Marion-Lamar-Fayette-Walker-Blount-Etowah-Calhoun-Cherokee- Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega- Clay-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Marengo-Dallas- Autauga-Lowndes-Elmore-Montgomery- 723 PM CDT Tue Oct 31 2023 ...FIRE WEATHER WATCH REMAINS IN EFFECT FROM WEDNESDAY MORNING THROUGH WEDNESDAY EVENING... ...RED FLAG WARNING HAS EXPIRED... * WINDS...North 10 to 15 mph with gusts up to 30 mph. * RELATIVE HUMIDITY...As low as 24 percent. * IMPACTS...The combination of a dry air mass and windy conditions will result in critical fire weather conditions. Outdoor burning is highly discouraged. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Fire Weather Watch means that critical fire weather conditions are forecast to occur. Listen for later forecasts and possible Red Flag Warnings. && $$ ALZ029-037-038-045>050-011200- /O.CON.KBMX.FW.A.0003.231101T1600Z-231102T0000Z/ Randolph-Tallapoosa-Chambers-Macon-Bullock-Lee-Russell-Pike- Barbour- 723 PM CDT Tue Oct 31 2023 ...FIRE WEATHER WATCH REMAINS IN EFFECT FROM WEDNESDAY MORNING THROUGH WEDNESDAY EVENING... * WINDS...North 10 to 15 mph with gusts up to 25 mph. * RELATIVE HUMIDITY...As low as 24 percent. * IMPACTS...The combination of a dry air mass and windy conditions will result in critical fire weather conditions. Outdoor burning is highly discouraged. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Fire Weather Watch means that critical fire weather conditions are forecast to occur. Listen for later forecasts and possible Red Flag Warnings. && $$
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this red flag warning went out at Oct 30, 12:28 PM CDT, 9 minutes earlier.
Area forecast discussion, Oct 30, 12:28 PM CDT, 9 minutes before
Area Forecast Discussion National Weather Service Birmingham AL 1228 PM CDT Mon Oct 30 2023 ...New AVIATION... .SHORT TERM... (Today through Tuesday) Issued at 335 AM CDT MON OCT 30 2023 Big changes in store for Alabama today as a strong cold front pushes through the area. The front has already entered northwest Alabama and will be near the I-59 corridor by sunrise. Behind the front, northwest winds at 10-15 mph will usher in much cooler air, with temperatures falling into the 50s for areas north of I-59 by mid afternoon. Temperatures will warm quickly south of the cold front, with readings climbing into 70s and lower 80s along and southeast of the I-85 corridor. Rain will also spread across north Alabama later this morning and into the afternoon, but amounts will be light, generally less than one-tenth of an inch. Clouds will increase throughout the day, and linger during the overnight hours. Skies should clear from northwest to southeast on Tuesday as much drier low level air spreads southeast. Lows tonight will range from the mid 30s northwest to lower 50s southeast. North winds around 10 mph will make it feel much colder. Even with the return of sunshine on Tuesday, highs will only be in the middle to upper 50s for areas north of I-85, with lower 60s south the interstate. 58/rose && .LONG TERM... (Tuesday night through Sunday) Issued at 335 AM CDT MON OCT 30 2023 A potent upper-level shortwave will swing across the eastern CONUS Tuesday night, bringing a reinforcing wave of cold advection to the Deep South. Temperatures will plunge into the 29 to 36 degree range Wednesday morning with a stiff breeze of 10-20 mph. Accordingly, a Freeze Watch has been issued for the northern half of the forecast area. High pressure centered nearby on Wednesday night will promote radiational cooling, with temperatures ranging from the upper 20s to lower 30s areawide. Light to calm winds should allow for widespread frost development. As 500 mb flow becomes westerly for Thursday afternoon through Sunday, cold advection will cease as the surface to 850 mb ridge moves to our east. Broad southwesterly low-level flow will develop across the Southern Plains and Mississippi Valley, resulting in a significant warming trend that will be felt through the upcoming weekend. 87/Grantham && .AVIATION... (18Z TAFS) Issued at 1228 PM CDT MON OCT 30 2023 An arctic front is moving southeast across the forecast area with winds shifting from the northwest ahead of the boundary with speeds from 7-14 kts at times. Low clouds will continue to push southeast, covering all the terminal locations by this evening. Some light to moderate showers are pushing east over our northwest counties will will persist through the rest of the afternoon across the northern third of the area. Low clouds will persist overnight and into at least early Tuesday before gradually decreasing and lifting from northwest to southeast through the day. A few showers will remain possible overnight to the end of this cycle across the southeast portion of the area. Winds will remain from the north overnight around 10 kts followed by more breezy conditions Tuesday with northwest winds from 7-14 kts. 05 && .FIRE WEATHER... RH values will be higher today as a front moves into the region with 20 foot winds shifting to the northwest at 10 to 15 mph with some higher gusts. Little to no measurable rainfall is expected with this system. RH values are expected drop into the 20-25 percent range Tuesday afternoon across much of the area except for the southeastern counties. This will combine with winds of 10 to 20 mph. Similar conditions are expected to be more widespread on Wednesday. A Fire Weather Watch has been issued for Tuesday afternoon for much of the area and all of the area on Wednesday afternoon. && .PRELIMINARY POINT TEMPS/POPS... Gadsden 41 58 29 53 / 20 0 0 0 Anniston 45 59 30 54 / 20 0 0 0 Birmingham 42 56 31 54 / 20 0 0 0 Tuscaloosa 42 59 32 56 / 20 0 0 0 Calera 43 58 32 55 / 20 0 0 0 Auburn 50 61 32 54 / 10 20 0 0 Montgomery 49 61 33 58 / 20 20 0 0 Troy 50 62 33 57 / 10 30 0 0 && .BMX WATCHES/WARNINGS/ADVISORIES... Red Flag Warning from 10 AM to 7 PM CDT Tuesday for the following counties: Autauga-Bibb-Blount-Calhoun-Cherokee-Chilton- Clay-Cleburne-Coosa-Dallas-Elmore-Etowah-Fayette-Greene-Hale- Jefferson-Lamar-Lowndes-Marengo-Marion-Montgomery-Perry-Pickens- Shelby-St. Clair-Sumter-Talladega-Tuscaloosa-Walker. Freeze Warning from 1 AM to 9 AM CDT Wednesday for the following counties: Blount-Calhoun-Cherokee-Clay-Cleburne-Etowah-Fayette- Jefferson-Lamar-Marion-Pickens-Randolph-Shelby-St. Clair- Talladega-Tuscaloosa-Walker-Winston. Fire Weather Watch from Wednesday morning through Wednesday evening for the following counties: Autauga-Barbour-Bibb-Blount- Bullock-Calhoun-Chambers-Cherokee-Chilton-Clay-Cleburne-Coosa- Dallas-Elmore-Etowah-Fayette-Greene-Hale-Jefferson-Lamar-Lee- Lowndes-Macon-Marengo-Marion-Montgomery-Perry-Pickens-Pike- Randolph-Russell-Shelby-St. Clair-Sumter-Talladega-Tallapoosa- Tuscaloosa-Walker. Freeze Watch from late Tuesday night through Wednesday morning for the following counties: Autauga-Bibb-Chambers-Chilton-Coosa- Dallas-Elmore-Greene-Hale-Lowndes-Marengo-Perry-Sumter- Tallapoosa. && SHORT TERM...58 LONG TERM....87 AVIATION...05
Hazardous weather outlook, Oct 30, 4:37 AM CDT, 8 hours before
Hazardous Weather Outlook National Weather Service Birmingham AL 437 AM CDT Mon Oct 30 2023 ALZ011>015-017>050-311245- Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee- Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega- Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa- Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon- Bullock-Lee-Russell-Pike-Barbour- 437 AM CDT Mon Oct 30 2023 This Hazardous Weather Outlook is for the counties served by the National Weather Service office in Birmingham. .DAY ONE...Outlook through Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Cold air will move into the region on Tuesday night, and a brief freeze is possible early Wednesday morning across the northern counties. A more widespread frost and freeze is expected Wednesday night into Thursday morning. The combination of low relative humidity values and windy conditions will lead to an elevated risk of wildfires Tuesday and Wednesday. .SPOTTER INFORMATION STATEMENT... Activation of storm spotters and emergency management is not expected at this time.
The office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 30, 3:43 AM CDT | Freeze Watch | BMX | Autauga, Barbour, Bibb, Blount, Bullock, Calhoun and 32 more | 47 hr |
| Oct 30, 12:28 PM CDT | Freeze Warning | BMX | Autauga, Bibb, Blount, Calhoun, Chambers, Cherokee and 27 more | 45 hr |
Nearby
Red Flag Warnings in Alabama, 2023Every red flag warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.